Heart warning added to popular antipsychotic drug

Added by on July 19, 2011


AstraZeneca, the manufacturer of Seroquel – a well-known antipsychotic drug – added a new heart warning to its label at the request of the US FDA on Monday.

The label changes say that Seroquel and extended release Seroquel XR should be avoided on combination with about 12 other drugs related to heart arrhythmia. The drugs, when used in combination, can cause sudden cardiac arrest. A spokesperson for the company said that the statement is primarily a precaution for prescribing doctors and should not be considered a ban against using Seroquel with the other drugs.

The labelling change comes amid reports to the FDA about arrhythmia in a number of people who took more than the recommended dose of the drug. The reported arrhythmia is referred to as prolongation of the QT interval and is estimated to be the cause of several thousand US deaths each year. The warning is designed to provide more information to doctors treating patients who are already at risk of QT prolongation.

Seroquel is a top-seller for the company, bringing in $5.3 billion from world-wide sales. The drug is approved for use in patients with schizophrenia, severe depression, and bipolar disorder.

Seroquel, generically known as quetiapine fumarate, was introduced in 1997 and AstraZeneca patent on the drug is expected to end next year.